Kansas, 2019

Damaging Winds in Kansas, May 16, 2019

May 16, 2019 · NWS DDC · 2 events in 2 counties and zones

There were a couple of high wind gusts observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

There were a couple of high wind gusts observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 2:50 PM MST, 25 minutes earlier.

Area forecast discussion, May 16, 2:50 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
450 PM CDT Thu May 16 2019

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 100 PM CDT Thu May 16 2019

The ongoing drier pattern will continue tonight through early Friday
afternoon for much of western Kansas as ridging aloft continues to
edge slowly east across the Mississippi River Valley, gradually
giving way to a southwesterly flow across the Western High Plains.
However, much like the last couple of days, a few isolated
thunderstorms may be possible across west central and extreme
southwest Kansas in vicinity of surface trough axis late this
afternoon and evening as capping erodes. Regardless of a
persistent weak flow aloft, model soundings show sufficient
elevated instability present along with steep mid level lapse
rates by late afternoon where a Cu field has already begun to
develop based on satellite trends. Gusty outflow winds would be
the main focus due to the elevated nature of any potential
convection. As for temperatures tonight, look for lows back down
into the 60s(F) as low level southerlies prevail. Should see highs
back up into the upper 80s(F) to near 90F Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 200 PM CDT Thu May 16 2019

Thunderstorm chances pick up Friday evening as medium range models
remain consistent showing a negatively tilted upper level trough
moving east across the Great Basin and Four Corners Regions very
early in the period, setting up an increasingly difluent southwest
flow aloft across the Western High Plains. In response, a
strengthening surface low is projected to lift northeast out of
eastern Colorado into southwest Nebraska while an attendant
sharpening dryline edges slowly east across west central and
southwest Kansas. A prevailing southerly flow ahead of the dryline
will draw ample moisture into the region with surface dewpoints
climbing up into the lower/mid 60s(F) providing substantial
instability. Although capping is expected to inhibit initiation
through much of the day, isolated thunderstorms will be possible
near and along the dryline late afternoon into early evening as
capping erodes. Model soundings continue to show favorable deep
layer shear and instability (SBCAPE values in excess of 3000 J/kg)
suggesting a significant increased severe potential if any storm
is able to develop. The main threat will be large hail and damaging
winds initially with the potential for tornadoes increasing with
the strongest storms...especially toward early evening.

Thunderstorm chances dwindle Saturday as the upper level system
shifts further east along with the dryline. However, showers and a
few thunderstorms will be possible late Saturday as a secondary
perturbation moves out of the Colorado Rockies into the Western
High Plains. A break in precip chances is likely Sunday as the
upper level trough in the Central PLains lifts northeast into the
Upper Midwest.

Cooler temperatures are likely Saturday due to expected increased
cloud cover/precip. Expect highs only up into the 70s(F) across
much of the area. Even lower temperatures are forecast Sunday as
cooler air continues to filter southward into western Kansas,
dropping highs further down into the 70s(F) and possibly even the
upper 60s(F) in some places. Little if any rebound is expected
Monday as an easterly upslope flow sets up across western Kansas
ahead of the next approaching upper level system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 450 PM CDT Thu May 16 2019

VFR will continue through this TAF period, with varying amounts of
cirrus. Strong south winds gusting 30-35 kts late this afternoon
will diminish somewhat around sunset, but remain gusty and
elevated all night in response to another low level jet. Southerly
wind gusts of 23-28 kts can be expected all night through Friday
morning. Included low level wind shear in all TAFs tonight. After
15z Fri, strong south winds will impact aviation operations at all
airports, with gusts near 40 kts through Friday afternoon. A
strong dryline is expected to establish over SW Kansas Friday
afternoon, with broken cumulus/stratocumulus east of the boundary
at DDC and HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  85  54  78 /   0  20  30  20
GCK  62  86  50  76 /  20  20  20  20
EHA  62  87  49  75 /   0  10  10  20
LBL  63  87  52  78 /   0  20  20  20
HYS  65  87  57  77 /  20  10  30  20
P28  65  83  62  77 /   0  10  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, May 16, 1:08 PM MST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
308 PM CDT Thu May 16 2019

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
308 PM CDT Thu May 16 2019 /208 PM MDT Thu May 16 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

A few isolated high based thunderstorms will be possible across
west central and portions of southwest Kansas through early this
evening. These storms will be capable of producing gusty outflow
winds in excess of 40 mph.

Gusty southwest winds and lower relative humidity will create an
elevated fire weather risk through early this evening. Outdoor
burning is discouraged.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible along and ahead of
a sharpening dryline across west central and southwest Kansas late
Friday afternoon and evening. The main threat will be large hail
and damging winds with an increasing potential for tornadoes
toward early evening.

Thunderstorms will be possible again Saturday. However the threat
for severe weather will be more limited.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 16, 1:50 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
350 PM CDT Thu May 16 2019

KSZ061-062-074-075-162130-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
350 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY...NORTHWESTERN
FINNEY...NORTHWESTERN GRANT AND NORTHERN STANTON COUNTIES UNTIL 430
PM CDT/330 PM MDT/...

At 350 PM CDT/250 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Kendall, moving northeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Syracuse and Kendall.

LAT...LON 3826 10175 3826 10110 3765 10146 3764 10203
TIME...MOT...LOC 2050Z 224DEG 22KT 3781 10169

JJOHNSON
Special weather statement, May 16, 2:34 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT Thu May 16 2019

KSZ062-162230-
Kearny KS-
434 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY UNTIL 530
PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Kendall, moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northern Kearny
County.

LAT...LON 3824 10154 3826 10151 3826 10112 3820 10113
      3807 10150 3813 10154
TIME...MOT...LOC 2133Z 236DEG 27KT 3818 10147

RUSSELL

The radar

The Goodland radar (KGLD), 149 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 16, 3:15 PM MST
Where
Hamilton County, 3.62 mi NNW of Syracuse
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.030, -101.770

Thunderstorm Wind, Lane

When
May 16, 6:23 PM CST
Where
Lane County, 1.08 mi W of Shields
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.620, -100.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837106, 837107.